Turmeric (Curcuma longa) is a rhizomatous herbaceous perennial plant of the ginger family
It’s true that the health benefits turmeric provides are countless. This has even been scientifically proven. This popular spice has long been part of natural medicine and is commonly used for treatment of different health issues. Since it gives fewer side effects, it’s often recommended as a natural alternative to medications and over-the-counter products. However, turmeric can also cause some serious health complications, especially when taken along with certain medications or when consumed excessively.
What is Turmeric?
Turmeric, which originates in South Asia, has been part of Indian cuisine, culture, as well as holistic medicine, for thousands of years. It’s the root from the turmeric plant. It has been used in India, more than four thousand years ago.
Although turmeric provides numerous health benefits, so far science has only proved some of them. This spice contains a powerful active ingredient, curcumin, which accounts for most of turmeric’s health benefits. Curcumin has anti-thrombotic, anti-carcinogenic, anti-oxidant, and anti-inflammatory properties, because of which turmeric is used as a natural remedy against various health issues. Even though turmeric is often used as the natural and safer alternative to medications, health experts warn that it can still give side effects when taken in combination with other drugs.
Turmeric Side Effects
Interestingly, most of the compounds in turmeric which account for its medicinal properties are also the ones which produce the side effects. For example, if taking blood thinning medications, such as aspirin, clopidogrel (Plavix) and warfarin (Coumadin), the anti-thrombotic property of turmeric, which reduces blood clots, can be quite dangerous. If you consume turmeric when on these medications, you put yourself at a serious risk of bleeding.
Turmeric can also interfere with the effect of antacids such as Omeprazole, Ranitidine (Zantac), Famotidine (Pepcid), and Cimetidine (Tagamet). In fact, it produces a number of serious counter effects when taken along with these medications. Some of these include increased stomach acid, damage to the esophagus, stomach pain as well as bloating and nausea.
Diabetics are also advised to avoid this popular spice as it can negatively influence the effect of their medications. What turmeric does is make the effects of these medications stronger thus increasing the risk of hypoglycemia, very low blood sugar levels. This in turn can trigger a series of side effects including reduced cognitive function, delirium, blurred vision, anxiety and unsteadiness.
Last, but not least, turmeric is a possible allergen that can produce allergic reactions like rashes, anaphylaxis and shortness of breath in some people.
In case you are on any of the above-mentioned medications or you are prone to turmeric intolerance, it’s highly recommended to avoid this spice or consume it in very limited amounts.